Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2002, 9:46 PM CST for Holmes County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2002, 9:46 PM CST (03:46 UTC)
- Expired
- Mar 30, 2002, 10:15 PM CST
- In force
- 29 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Holmes County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 6:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
541 WUUS54 KJAN 310346 SVRJAN MSC051-310415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 945 PM CST SAT MAR 30 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOLMES COUNTY IN CENTRAL MISSISSIPPI * UNTIL 1015 PM CST * AT 945 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF LEXINGTON...OR ABOUT 17 MILES WEST OF DURANT...MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF GOODMAN MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR LEXINGTON AT 955 PM CST BE NEAR DURANT AT 100 PM CST HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:25 PM CST, 6 hours 21 minutes earlier.
Area forecast discussion, Mar 30, 3:25 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 PM CST SAT MAR 30 2002 CORRECTED TO ADD PRELIM NUMBERS MAIN FORECAST CONCERNS INCLUDE FLOODING POTENTIAL IN NORTHERN AREAS...AND SEVERE WEATHER POTENTIAL CNTRL/SRN PORTIONS OF AREA THROUGH SUNDAY... A STRONG UPPER LOW PRESSURE SYSTEM IN WESTERN TEXAS WILL CONTINUE TO SHIFT EASTWARD TONIGHT. EAST OF THE UPPER LOW...A SURFACE LOW CENTER WAS LOCATED IN CENTRAL TEXAS AT 1900Z WITH A STRONG FRONTAL BOUNDARY EASTWARD ACROSS EAST CENTRAL TEXAS...NORTHERN LOUISIANA AND CENTRAL MISSISSIPPI. TEMPERATURE DIFFERENCES ACROSS THIS BOUNDARY HAVE BEEN QUITE DRAMATIC WITH HIGH TEMPERATURES SO FAR AROUND 80 IN JACKSON BUT ONLY IN THE MIDDLE 50S IN GREENWOOD...AROUND 100 MILES NORTH OF JACKSON. DURING THE PREVIOUS 24 HOURS...MOST RAINFALL ACTIVITY IN OUR FORECAST AREA HAS REMAINED NORTH OF THE FRONTAL BOUNDARY...MAINLY FROM THE SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA BORDER EASTWARD ALONG AND NORTH OF A GREENVILLE TO GREENWOOD TO KOSCIUSKO TO MACON LINE. WILL TRIM BACK A BIT ON THE PREVIOUS FLASH FLOOD WATCH AFTER ISSUING THE ZONE FORECASTS. CONCERNING SEVERE THREAT...EXPECT STRONG STORMS TO INITIATE ALONG AND JUST SOUTH OF THE FRONTAL BOUNDARY TONIGHT. AFTERNOON CAPE VALUES ON THE 18Z KJAN SOUNDING...WELL WITHIN THE WARM SIDE OF THE FRONTAL BOUNDARY...WERE OVER 1300 J/KG. MODIFYING THE SOUNDING FOR LATEST SURFACE TEMPERATURE OF 80F AND DEWPOINT OF 65F BRINGS CAPE VALUES IN CENTRAL MISSISSIPPI TO WELL OVER 2000 J/KG. HOWEVER...THE HELICITY VALUES ON THE SOUNDING WERE UNDER 50 M2/S2. ETA MODEL DOES FORECAST THE SFC - 3KM HELICITIES TO INCREASE TO UP TO 300 M2/S2 ACROSS WEST CENTRAL AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA BY TONIGHT. AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUE TO MOVE EASTWARD TONIGHT...EXPECT THREAT OF SEVERE STORMS TO INCREASE FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS. SOUTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA SHOULD ALSO BE IN A FAVORABLE UPPER LEVEL DIVERGENT REGION AS THE AREA IS FORECAST TO BE IN THE LEFT FRONT QUADRANT OF THE SUBTROPICAL JET ACROSS THE NORTHERN GULF OF MEXICO. THE MAIN SEVERE WEATHER THREAT SOUTH OF THE SURFACE BOUNDARY (ROUGHLY ALONG AND SOUTH OF A BASTROP...LOUISIANA TO ROLLING FORK TO CARTHAGE TO DEKALB LINE) WILL BE FOR STRONG DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE TONIGHT...MAINLY SOUTH OF INTERSTATE 20 AND WEST OF A JACKSON TO COLUMBIA...MISSISSIPPI LINE. NORTH OF THE FRONTAL BOUNDARY...SOME OF THE STRONGER ELEVATED STORMS COULD PRODUCE LARGE HAIL. A QUICK LOOK AT THE MESO ETA MODEL...JUST IN...SHOWS 500 MB LOW EXPECTED TO BE OVER NORTHWEST LOUISIANA BY 12Z SUNDAY. THE SURFACE FRONTAL BOUNDARY SHOULD MOVE SLIGHTLY NORTHWARD DURING THE NIGHT WITH HEAVIEST RAINFALL STILL EXPECTED ACROSS NORTHERN PORTIONS OF MISSISSIPPI. HOWEVER...STORMS THAT DO FORM IN THE WARM AND VERY UNSTABLE AIR SOUTH OF THE FRONTAL BOUNDARY COULD BE VERY STRONG BEFORE THE SURFACE BOUNDARY MOVES EASTWARD ON SUNDAY MORNING. THEN EXPECT DECREASING RAINFALL ACTIVITY FROM WEST TO EAST DURING THE DAY ON EASTER SUNDAY. MONDAY SHOULD BE A VERY NICE DAY AS HIGH PRESSURE MOVES IN OVER THE AREA. TEMPERATURES WILL BE TRICKY THROUGH SUNDAY AS FRONTAL BOUNDARY LIES ACROSS THE AREA. WILL GENERALLY STAY CLOSE TO AVN GUIDANCE NUMBERS. IN THE EXTENDED... NEXT CHANCE OF RAIN FROM TUESDAY NIGHT INTO WEDNESDAY...BUT DOES NOT LOOK LIKE A BIG EVENT AT THIS TIME. TEMPERATURES SHOULD GENERALLY BE CLOSE TO SEASONAL VALUES. PRELIM NUMBERS JAN 62/73/47/73/46 65000 MEI 62/76/46/72/44 56000 .JAN... AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES. LA...NONE MS...FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO LEXINGTON TO KOSCIUSKO TO MACON LINE. 15
In the hours before
Local storm report, Mar 30, 9:02 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
902 PM CST SAT MAR 30 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 7W POCAHANTAS MS 0.75 INCH HAIL
03/30/02 HINDS REPORTED BY HINDS COUNTY
EMA.
0715 PM PORT GIBSON MS 1.00 INCH HAIL
03/30/02 CLAIBORNE
0745 PM WINNSBORO LA WIND DAMAGE
03/30/02 FRANKLIN LA SEVERAL TREES AND LARGE
LIMBS WERE BLOWN DOWN.
LIMBS WERE BLOCKING A FEW
ROADS AND HAD TO BE
REMOVED.
0745 PM BASKIN LA WIND DAMAGE
03/30/02 FRANKLIN LA THE PORCH OF A HOUSE WAS
DAMAGED BY STRONG WINDS.
A BARN HAD PART OF ITS
ROOF PEELED BACK.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:00 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes | 30 min |
| Mar 30, 7:05 PM CST | Severe Thunderstorm Warning | JAN | Claiborne | 25 min |
| Mar 30, 7:19 PM CST | Tornado Warning | JAN | Claiborne | 41 min |
| Mar 30, 7:43 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Warren | 47 min |
| Mar 30, 8:22 PM CST | Severe Thunderstorm Warning | JAN | Yazoo | 38 min |
| Mar 30, 8:27 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison | 33 min |
| Mar 30, 8:50 PM CST | Tornado Warning | JAN | Madison | 25 min |
| Mar 30, 9:00 PM CST | Severe Thunderstorm Warning | JAN | Yazoo | 45 min |
| Mar 30, 10:17 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 28 min |
| Mar 31, 12:14 AM CST | Severe Thunderstorm Warning | JAN | Issaquena, Washington | 46 min |
| Mar 31, 12:45 AM CST | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Sunflower | 45 min |
| Mar 31, 1:04 AM CST | Severe Thunderstorm Warning | JAN | Issaquena | 26 min |
| Mar 31, 1:14 AM CST | Severe Thunderstorm Warning | JAN | Leflore | 46 min |
| Mar 31, 1:27 AM CST | Severe Thunderstorm Warning | JAN | Warren | 18 min |
| Mar 31, 1:43 AM CST | Flash Flood Warning | JAN | Bolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more | 4 hr |
| Mar 31, 1:52 AM CST | Severe Thunderstorm Warning | JAN | Yazoo | 38 min |
| Mar 31, 2:09 AM CST | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Montgomery | 4 hr |
| Mar 31, 2:17 AM CST | Severe Thunderstorm Warning | JAN | Grenada, Montgomery | 43 min |
| Mar 31, 2:50 AM CST | Severe Thunderstorm Warning | JAN | Franklin | 40 min |
| Mar 31, 3:08 AM CST | Flash Flood Warning | JAN | Adams, Franklin | 3 hr |
| Mar 31, 4:55 AM CST | Flash Flood Warning | JAN | Jefferson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.